Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS State College, PA

April 15, 20195 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 15, 2019, 12:41 AM EDT for 5 counties in Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2019, 12:41 AM EDT (04:41 UTC)
Expired
Apr 15, 2019, 1:33 AM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Sullivan County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:46 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
478 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:47 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 14, 10:47 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
1047 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Low pressure over the Ohio Valley will track across upstate
New York tonight, as the trailing cold front pushes through
Pennsylvania. Upper level ridging is expected over the region
during the middle of the week, then a slow-moving cold front
will likely push into the region late Friday into early
Saturday.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Tornado Watch continues for most of the area, but the far NW
where the best instability has passed through as the main line
of damaging convection pushed past. Still strong shear and some
D-CAPE to be dealt with. Many spinning cells thus far, but no
specific reports of actual tornadoes. Big line is breaking up a
bit, but also accelerating. Thus, the threat for wind damage is
still on-going. The threat for tornadoes may be a little lower,
now, as the instability has waned, but the threat for tors
along/inside the main line remains high.

Expect sct shra thru the next few hours in the NW, but action
has shifted to the east. Expect the tiny cells over the central
counties to fill in and perhaps organize a bit - esp if they are
more in the north where the shear is best. Main shortwave which
forced the earlier convection in the SE has push most of that
to the NE and out of the area.

The main line should pass through the far SErn counties by
07-08Z right around end time of the watch. Will trim the watch
as necessary.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Blustery and much cooler conditions are expected Monday, as
strengthening low pressure passes north of Pa. Passage of upper
trough will likely produce scattered rain/snow showers across
the Allegheny Plateau. However, surface temps should remain too
warm for any snow accumulations. A downsloping westerly flow
should result in dry weather across the Susq Valley. However,
cold temps aloft will likely result in a good deal of stratocu.
Bukfit soundings support wind gusts Monday afternoon close to
40kts across southern PA, so later shifts may need to consider
a possible wind advisory.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Left mentioned of some showers in for later Tuesday into Thursday.
Much of this time will be dry.

The main issue will be another huge weather system by Friday.
Showers and some thunderstorms will be associated with this
system.

For now, just minor adjustments.

For later Saturday into early next Monday, the risk of showers
tapers off. GFS and EC still different from run to run and day
to day, on how the upper level trough may split apart, and dig
southeast. This will make a difference on how things linger past
Friday.

Either way, not looking quite as cold as it did several days
ago. Thus the chance of any snow showers on the back side of the
storm is less now.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A line of showers adn thunderstorms is making its way across
central PA from 02Z until 10Z.
 It has caused a period of IFR and lower cigs and vsbys in
thunderstorms. Expect this to occur at all TAF sites at times
overnight. Light showers are out ahead of the line which will
mainly affect IPT and MDT.
 An area of showers behind the front will drop cigs and vsbys
Behind the front which is occurring at BFD.
Westerly flow will pick up with a period of gusts to 30-40 mph
Monday  along with ceiling restrictions that will be mainly
confined to the western/northern terrain.

.Outlook...

Mon...AM Rain and restrictions. Becoming windy.

Tue...Trending VFR; winds subsiding.

Wed-Thu...Chance of a shower. Mainly VFR.

Fri...Widespread restrictions likely with showers and
thunderstorms.

&&

.HYDROLOGY...

Main line has passed through the NW, but additional rainfall is
possible. Watch only goes through 2 AM, and rain poss thru then.
Will hold onto it there. Showers finally popping up in between
the SErn cluster and the big line, but not much QPF just yet.
HRRR continues heavy rain with the line, and threat for heavy
rain still goes for most of the night for the SE.

Prev...
0.75-0.90" of rainfall through the day today over the NW has
things very wet and many of the smallest waterways are likely
high/nearly full. The line of convection to the west is
advancing slower to the east than the elements are moving N/NE.
They could also receive more than one thunderstorm this
evening/early tonight. Felt the threat was much higher than FFG
may reflect there with most of the water not accounted for in
the guidance. Plus, we are solidly in the SLGT risk of excessive
rain per WPC guidance.

The southeastern counties got some heavy rain and patchy
flooding two days ago, and they are starting to pick up some
rain now. There is some thunder embedded in the stuff moving up
from MD/VA. HRRR paints a few stripes of >1" rain in convection
there. The Front and associated thunder/heavy rain does not
arrive until late tonight, and we are always wary of overnight
convection. The deep 60+KT LLJet is loaded with moisture. 1 hr
FFG ranges between one inch and two inches. We will also have to
watch out for the Swatara Creek which is running high and is
arguably the wettest basin around the state right now.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Monday for PAZ004-005-010.
Flash Flood Watch until 6 AM EDT Monday for PAZ036-056>059-
063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Martin
AVIATION...Ceru/RXR
HYDROLOGY...
Hazardous weather outlook, Apr 14, 11:28 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1128 PM EDT Sun Apr 14 2019

PAZ012-018-019-026>028-035-037-041-042-045-046-049>053-160330-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1128 PM EDT Sun Apr 14 2019

...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Heavy rain from thunderstorms may lead to isolated instances of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds may approach 50 MPH on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-160330-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1128 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY...
...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds may approach 50 MPH on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-017-024-025-033-034-160330-
Potter-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
1128 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds may approach 50 MPH on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-160330-
Warren-McKean-Elk-
1128 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Apr 14, 11:47 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND DMG     MOUNTAINDALE            40.69N  78.42W
04/14/2019                   CAMBRIA            PA   911 CALL CENTER

            TREE DOWN NEAR MOUNTAINDALE.

&&

EVENT NUMBER CTP1901185

JRB
Local storm report, Apr 14, 11:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     ALTOONA                 40.51N  78.40W
04/14/2019                   BLAIR              PA   911 CALL CENTER

            DOWNED TREE ON CAR BY THE INTERSECTION OF 4TH STREET
            AND 3RD AVE.

&&

EVENT NUMBER CTP1901186

JRB
Local storm report, Apr 15, 12:02 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1202 AM EDT MON APR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     LEWISTOWN               40.60N  77.57W
04/14/2019                   MIFFLIN            PA   911 CALL CENTER

            WIRES DOWN ON RAILROAD STREET.

&&

EVENT NUMBER CTP1901187

JRB
Local storm report, Apr 15, 12:05 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 AM EDT MON APR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND GST     LOCK HAVEN              41.14N  77.45W
04/14/2019  M58 MPH          CLINTON            PA   ASOS

&&

EVENT NUMBER CTP1901188

JRB
Special weather statement, Apr 15, 12:27 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
1227 AM EDT MON APR 15 2019

PAZ036-056-057-063>065-150515-
Perry PA-York PA-Adams PA-Franklin PA-Cumberland PA-Dauphin PA-
1227 AM EDT MON APR 15 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...
DAUPHIN...FRANKLIN...PERRY...AND CUMBERLAND COUNTIES UNTIL 115 AM
EDT...

At 1225 AM EDT, Doppler radar indicated scattered strong
thunderstorms along a line extending from near Newport to near
Shermansdale to near Shippensburg to near Claylick. Movement was
northeast at 50 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hanover, Hershey, Colonial Park,
Weigelstown, Waynesboro, Progress, Mechanicsburg, Middletown, Camp
Hill, Gettysburg, Palmyra, New Cumberland, Parkville, Linglestown,
Enola, Steelton and Lemoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 7786 3996 7756 4026 7729 4055 7720
      4056 7717 4059 7717 4061 7701 4063 7695
      4060 7692 4065 7680 4066 7670 4056 7654
      4048 7668 4020 7657 4014 7671 3972 7698
TIME...MOT...LOC 0425Z 239DEG 53KT 4055 7708 4030 7721 4000 7749 3972
7783

RXR
Local storm report, Apr 15, 12:33 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 AM EDT MON APR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     TSTM WND DMG     MILESBURG               40.94N  77.79W
04/14/2019                   CENTRE             PA   911 CALL CENTER

            TREE DOWN ALONG OLD 220.

&&

EVENT NUMBER CTP1901189

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:03 PM EDTTornado WarningCTPWarren57 min
Apr 14, 8:31 PM EDTSpecial Weather StatementCTPAdams29 min
Apr 14, 8:41 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Warren64 min
Apr 14, 8:44 PM EDTAreal Flood AdvisoryCTPWarren4 hr
Apr 14, 9:29 PM EDTAreal Flood AdvisoryCTPElk, McKean4 hr
Apr 14, 9:34 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter56 min
Apr 14, 9:42 PM EDTSpecial Weather StatementCTPCambria, Clearfield, Somerset48 min
Apr 14, 9:53 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, Schuylkill3 hr
Apr 14, 10:03 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield42 min
Apr 14, 10:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Fulton, Somerset43 min
Apr 14, 10:24 PM EDTSpecial Weather StatementCTPLycoming36 min
Apr 14, 10:31 PM EDTSpecial Weather StatementCTPCameron, Potter29 min
Apr 14, 10:38 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Apr 14, 10:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield48 min
Apr 14, 10:50 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga55 min
Apr 14, 10:58 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Centre, Franklin, Fulton, Huntingdon and 1 more47 min
Apr 14, 11:11 PM EDTSpecial Weather StatementCTPClinton, Lycoming94 min
Apr 14, 11:34 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 2 more86 min
Apr 14, 11:41 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry49 min
Apr 14, 11:46 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga59 min
Apr 15, 12:27 AM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin48 min
Apr 15, 1:07 AM EDTSpecial Weather StatementCTPAdams, Lebanon, Schuylkill, York53 min
Apr 15, 2:00 AM EDTSpecial Weather StatementCTPLancaster, York60 min
Apr 15, 2:58 AM EDTSpecial Weather StatementCTPLancaster32 min
Apr 15, 3:29 AM EDTRiver Flood WarningCTPLebanon, Schuylkill26 hr
Apr 15, 3:49 AM EDTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 11 more16 hr
Apr 15, 5:23 PM EDTRiver Flood WarningCTPDauphin, Lebanon12 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.